Indiana, 2011

Flash Flooding and Flooding in Indiana, May 2, 2011

May 2, 2011 · NWS LMK · 13 events in 6 counties and zones

Storms developed across southern Indiana just to the north of a frontal boundary stalled along the Ohio River. A LLJ impinging on the boundary and a shortwave over southern Illinois helped to enhance shower and thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Storms developed across southern Indiana just to the north of a frontal boundary stalled along the Ohio River. A LLJ impinging on the boundary and a shortwave over southern Illinois helped to enhance shower and thunderstorm activity. Two to three inches of rain fell over portions of southern Indiana during the overnight hours leading to road closures and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 2, 12:02 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 2, 12:02 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
102 AM EDT MON MAY 2 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND MONDAY)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE SHORT TERM
PERIOD. THE FIRST LINE OF SHOWERS AND STORMS THAT ROLLED THROUGH
THIS MORNING DROPPED ANYWHERE FROM HALF AN INCH TO AN INCH AND A
HALF OR RAIN ACROSS THE FORECAST AREA...WITH THE MOST OVER WEST
CENTRAL KENTUCKY. ANOTHER WAVE RIDING ALONG THE STALLED BOUNDARY
OVER SOUTHERN INDIANA HAS BEGUN TO  PUSH INTO WESTERN KENTUCKY THIS
AFTERNOON. THIS WILL SPREAD NORTH AND EAST OVERNIGHT. THOUGH
SOME SHOWERS ARE MOVING INTO SOUTH CENTRAL KENTUCKY THIS
AFTERNOON...MOST OF THE SHORT TERM MODELS ARE INDICATING THIS WILL
MOVE NORTH WITH THE MOST RAIN FALLING ALONG THE OHIO RIVER AND NORTH
BETWEEN 00-06Z.

AS THE STACKED LOW PRESSURE SYSTEM OVER SOUTHERN CANADA CONTINUES TO
PULL OFF TO THE NORTHEAST TONIGHT THE STALLED FRONT OVER SOUTHERN
INDIANA WILL SLOWLY BEGIN TO MOVE SOUTHEAST. THIS COLD FRONT LOOKS
TO FINALLY MAKE IT MOST OF THE WAY THROUGH THE FORECAST AREA
TOMORROW AFTERNOON. RAIN AND SCATTERED THUNDERSTORMS WILL CONTINUE
ALONG THIS FRONT THROUGH THE DAY TOMORROW. WITH THE FRONT STALLED
OVER SOUTHERN INDIANA TONIGHT AND MOVING SLOWLY TOMORROW...THIS IS
THE AREA WHERE THE MOST RAIN WILL FALL. WITH THUNDERSTORMS RAINFALL
COULD BE HEAVY AT TIMES. GENERALLY BETWEEN ONE AND ONE AND A HALF
INCHES IS EXPECTED OVER SOUTHERN INDIANA AND ALONG THE OHIO RIVER
DROPPING OFF TO HALF AN INCH OR LESS OVER EAST CENTRAL KENTUCKY. DUE
TO CONTINUED RAIN THROUGH TUESDAY THE FLOOD WATCH WILL BE EXTENDED.
THIS WILL BE DISCUSSED MORE IN THE LONG TERM SECTION.

AS TO TEMPERATURES...LOWS TONIGHT WILL DROP INTO THE LOWER 50S IN
THE NORTHWEST TO THE UPPER 50S IN THE EAST. HIGHS TOMORROW WILL VARY
GREATLY ACROSS THE REGION AS THE COLD FRONT WILL BE PASSING
THROUGH.EXPECT HIGHS IN THE UPPER 50S ACROSS SOUTHERN INDIANA AND
NORTH AND WEST CENTRAL KENTUCKY TO LOWER 70S AROUND THE LAKE
CUMBERLAND AREA.

.LONG TERM (MONDAY - SUNDAY)...

MONDAY NIGHT-TUESDAY NIGHT...

...FLOOD WATCH EXTEND THROUGH LATE TUESDAY AFTERNOON...

STALLED FRONTAL BOUNDARY ACROSS CENTRAL KY AND WARM/MOIST FLOW FROM
THE SOUTH WILL PROVIDE A GOOD 24 HOURS OF AMPLE RAINFALL ACROSS THE
REGION. MOST OF THE HEAVIER RAINS WILL DEVELOP ALONG AND NORTH OF
THE BOUNDARY...SO SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY
LOOK TO RECEIVE THE BRUNT OF THE PRECIP THROUGH TUESDAY AFTERNOON.
HPC HAS ANYWHERE FROM ROUGHLY TWO ADDITIONAL INCHES OF RAIN OVER OUR
SOUTHEAST CWA DURING THIS TIME FRAME...UP TO AND POSSIBLY OVER FOUR
INCHES OVER OUR NORTHWESTERN CWA. THUS THE FLOOD WATCH HAS BEEN
EXTENDED IN TIME UNTIL THEN. MUCH OF THE RAINFALL THAT OCCURS WILL
BE STEADY LIGHT TO MODERATE RAINS. HOWEVER HEAVY RAIN WILL BE
POSSIBLE AT TIMES...ESPECIALLY WITH ANY THUNDERSTORMS MONDAY NIGHT.

THE UPPER LOW WILL BEGIN TO PUSH THE FRONTAL BOUNDARY EASTWARD ON
TUESDAY AS THE LAST WAVE OF RAINFALL GOES ALONG WITH IT. HAVE
CATEGORICAL POPS FOR THE MOST PART...WITH RAIN TAPERING FROM WEST TO
EAST LATE TUESDAY AFTERNOON AND EVENING. WE HOLD ONTO SMALL CHANCES
OF RAIN OVER THE BLUEGRASS REGION TUESDAY NIGHT.

CONCERNING TEMPS...TUESDAY WILL BE AT BEST A CRUMMY WEATHER DAY WITH
HIGHS GENERALLY IN THE LOW 50S. WITH HIGH PRESSURE PUSHING IN FROM
THE WEST TUESDAY NIGHT...TEMPERATURES COULD DROP INTO THE UPPER 30S
WHEREVER CLOUDS CAN CLEAR...WHICH MAY BE ONLY OVER THE SOUTHWEST.

WEDNESDAY-THURSDAY...

THIS TIME PERIOD WILL BE DOMINATED BY HIGH PRESSURE...WITH A SLOW
WARM UP OCCURRING. LOW-MID 60S WILL BE THE RULE WEDNESDAY WITH LOW
70S POSSIBLE ON THURSDAY GIVEN THE SOUTHERLY FLOW AHEAD OF THE NEXT
SYSTEM.

THURSDAY NIGHT-SUNDAY...

THE NEXT SYSTEM EMBEDDED IN THE NW FLOW ALOFT DROPS SOUTHEAST ACROSS
THE GREAT LAKES THURSDAY NIGHT AND WILL BRING US A SMALL CHANCE FOR
SHOWERS/POSSIBLY STORMS THRS NIGHT INTO FRIDAY...ALTHOUGH
INSTABILITY GREATLY WEAKENS ON FRIDAY SO JUST HAVE SHOWER WORDING
THERE. LOOKS LIKE THE SOUTHERN EDGE OF THIS WEAKENS GREATLY SO
SOUTHERN KY COULD ESCAPE THE PRECIP COMPLETELY. THINK WE WILL CLEAR
OUT ENOUGH IN THE AFTERNOON THOUGH TO STILL WARM UP TO AROUND 70.

BY FRIDAY NIGHT AND SATURDAY...YET ANOTHER STORM SYSTEM LOOKS TO
DEVELOP ACROSS THE PLAINS. THIS LOW PRESSURE/S WARM FRONT WILL LIFT
ACROSS THE MID-MS VALLEY REGION SATURDAY. GFS KEEPS WARM FRONTAL
ACTIVITY WELL NW OF THE AREA...BUT THE EURO DOES EXTEND THAT WARM
FRONT THIS FAR EAST...PUSHING IT FROM S TO N ACROSS THE CWA
SATURDAY. IF THE GFS PANS OUT...WE WILL JUST BE WARM AND MOIST WITH
SHOWERS AND STORMS MOVING IN SATURDAY NIGHT INTO SUNDAY. BUT IF THE
EURO PANS OUT...WE COULD HAVE WARM FRONTAL MIDDAY-AFTERNOON SHOWERS
AND STORMS SATURDAY. EITHER SOLUTION THOUGH DROPS THE LOW PRESSURE
AND SYSTEM/S COLD FRONT THROUGH THE AREA SUNDAY...BUT SATURDAY FOR
NOW IS STILL IN QUESTION. REGARDLESS...IT WILL BE WARM.

&&

.AVIATION (06Z TAF ISSUANCE)...

A SLOW MOVING COLD FRONT JUST SOUTH OF SDF AT THE TAF ISSUANCE TIME
OF 06Z MONDAY WILL MOVE SOUTHEAST OF LEX AROUND THE 12Z TIME
FRAME...AND BOWLING GREEN AROUND 12Z TO 15Z. WIDESPREAD SHOWERS WILL
CONTINUE FOR MUCH OF THE DAY JUST TO THE NORTH OF THIS BOUNDARY.

SHOWERS...WITH AN EMBEDDED RUMBLE OF THUNDER WILL BE SLOW TO MOVE
SOUTHEAST AND WILL IMPACT SDF AROUND THE 09Z TO 11Z TIME PERIOD. FOR
LEX AND BWG...SHOWERS WILL NOT ARRIVE UNTIL PROBABLY WELL AFTER 12Z.
ONCE SHOWERS DO ARRIVE HOWEVER...A PROLONGED RAIN EVENT WITH LOW END
MVFR CEILINGS AND OCCASIONAL MVFR VISIBILITIES WILL CONTINUE FOR A
GOOD 6 TO 12 HOURS OR EVEN LONGER. RAIN IS LIKELY OVERNIGHT TONIGHT
AS WELL AS EARLY TUESDAY AS A SECOND WAVE MOVES NORTHEAST JUST TO
THE NORTH OF THE FRONTAL BOUNDARY...WHICH SHOULD BE SOUTH OF LEX AND
BWG BY 15Z MONDAY.

LIGHT NORTHWEST WINDS AT SDF WILL INCREASE IN SPEED TO 10 TO 12KT BY
09Z. FOR LEX AND BWG...GENERALLY LIGHT WINDS WILL INCREASE FROM THE
NORTH AFTER 18Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KYZ023>035-038-039-045-
     053-061>063-070>072.

IN...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR INZ076>079-083-084-
     089>092.

&&

SHORT TERM........EER
LONG TERM.........AL
AVIATION..........JSD
Hazardous weather outlook, May 1, 10:19 PM EST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1119 PM EDT SUN MAY 1 2011

INZ076>079-083-084-089>092-KYZ023>035-038-039-045-053-061>063-
070>072-030319-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-
HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
1119 PM EDT SUN MAY 1 2011 /1019 PM CDT SUN MAY 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS TRACKING ALONG A STALLED FRONT
WILL MOVE IN TO WEST CENTRAL KENTUCKY AND SOUTHERN INDIANA TONIGHT.
RAIN MAY BE LOCALLY HEAVY AT TIMES. RAINFALL TOTALS OF UP TO ONE
INCH WITH LOCALLY HIGHER AMOUNTS MAY CAUSE SOME FLOODING OF DITCHES
AND LOW LYING AREAS OVERNIGHT...ESPECIALLY ACROSS SOUTHERN INDIANA.
ANY THUNDERSTORM WILL PRODUCE DANGEROUS LIGHTNING AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG A STALLED FRONTAL
BOUNDARY WILL BRING MODERATE TO SOMETIMES HEAVY RAIN ALONG WITH
EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. RAINFALL TOTALS THROUGH
TUESDAY OF TWO TO FOUR INCHES ARE LIKELY. THIS RAIN WILL CAUSE
SOME PONDING OF WATER ON ROADWAYS AS WELL AS KEEP RIVERS SWOLLEN
OVER THE NEXT FEW DAYS. THUS A FLOOD WATCH IS IN EFFECT FOR THE
OUTLOOK AREA THROUGH TUESDAY AFTERNOON.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY...BRINGING A
CHANCE FOR STORMS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE SUNDAY THROUGH TUESDAY.

KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-030319-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1119 PM EDT SUN MAY 1 2011 /1019 PM CDT SUN MAY 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF SHOWERS AND THUNDERSTORMS TRACKING ALONG A STALLED FRONT
WILL MOVE IN TO WEST CENTRAL KENTUCKY AND SOUTHERN INDIANA TONIGHT.
HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE THE MAIN THREATS WITH ANY
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MULTIPLE WAVES OF LOW PRESSURE RIDING ALONG A STALLED FRONTAL
BOUNDARY WILL BRING MODERATE TO SOMETIMES HEAVY RAIN ALONG WITH
EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. RAINFALL TOTALS THROUGH
TUESDAY OF TWO TO THREE INCHES ARE LIKELY. THIS RAIN WILL CAUSE
SOME PONDING OF WATER ON ROADWAYS AS WELL AS KEEP RIVERS SWOLLEN
OVER THE NEXT FEW DAYS.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY...BRINGING A
SLIGHT CHANCE FOR STORMS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING TO
THE NATIONAL WEATHER SERVICE SUNDAY THROUGH TUESDAY.

EER/AL/13

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Dubois

When
May 2, 1:40 AM EST to 2:20 AM EST
Where
Dubois County, 1.67 mi SE of Ireland to 1.77 mi W of Jasper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.402, -86.980

State Hwy. 56 west of Jasper was partially submerges. Two other county roads were covered with water as well. At the time of the report Huntingburg had received around 2 inches of rain over the previous 3 hours.

Flash Flood, Crawford

When
May 2, 3:10 AM EST to 3:40 AM EST
Where
Crawford County, 0.93 mi NNW of Marengo to 1.09 mi NNW of Marengo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.383, -86.354

Flash flooding washed debris on to Valeene Rd. near Marengo causing it to be closed.

Flash Flood, Washington

When
May 2, 3:20 AM EST to 3:50 AM EST
Where
Washington County, Salem to 0.67 mi WSW of Salem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.600, -86.100

Rising water forced the closure of 3 roads in Salem. Water was also rising along State Hwy. 56 west of Livonia.

Flash Flood, Dubois

When
May 2, 3:35 AM EST to 4:15 AM EST
Where
Dubois County, 1.8 mi NNE of Crystal to 0.79 mi NNW of Cuzco
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.505, -86.739

Water was over state Hwy. 56 east in eastern Dubois.

Flash Flood, Orange

When
May 2, 4:00 AM EST to 4:30 AM EST
Where
Orange County, 1.58 mi NE of Millersburg to 2.99 mi E of Millersburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.569, -86.313

Water was over U.S. Hwy. 150 east of Paoli. State Hwy. 337 was closed by high water near the intersection of Hwy. 56 just west of Livonia.

Flood, Harrison

When
May 2, 4:50 AM EST to 5:20 AM EST
Where
Harrison County, 0.7 mi NNW of Hillcrest to 0.72 mi NNW of Hillcrest
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.210, -86.124

Dispatch reported a call for road barricades at Mulberry St. south of Chestnut St. in Corydon.

Flash Flood, Clark

When
May 2, 5:30 AM EST to 6:00 AM EST
Where
Clark County, 0.19 mi SSW of Borden to 0.43 mi SE of Borden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.467, -85.951

Water spilled out of the Borden reservoir, flooding small roads and bridges along Muddy Fork.

Flash Flood, Washington

When
May 2, 5:30 AM EST to 6:00 AM EST
Where
Washington County, New Pekin to 0.46 mi ESE of New Pekin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.500, -86.020

The Blue River was out of its banks and flooded roads and bridges.

Flood, Washington

When
May 2, 5:35 AM EST to 6:15 AM EST
Where
Washington County, 2.7 mi W of Rosebud to 2.71 mi W of Rosebud
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.530, -86.270

A spotter reported water over a road south of Mennonite School on Hardinsburg Rd.

Flash Flood, Orange

When
May 2, 6:30 AM EST to 7:00 AM EST
Where
Orange County, 1.75 mi SW of Leipsic to 1.67 mi SW of Leipsic
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.650, -86.390

A water rescue was performed along Hwy. 337. Several other roads were also closed across the county.

Flash Flood, Washington

When
May 2, 7:00 AM EST to 7:30 AM EST
Where
Washington County, Salem to 0.68 mi WNW of Salem
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.600, -86.100

Multiple roads were being closed in and around Salem due to quickly rising water.

Flood, Harrison

When
May 2, 7:24 AM EST to 7:45 AM EST
Where
Harrison County, 0.7 mi NNW of Hillcrest to 0.64 mi NNW of Hillcrest
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.210, -86.124

South Mulberry St. flooded near the bridge.

Flood, Harrison

When
May 2, 7:26 AM EST to 7:45 AM EST
Where
Harrison County, 1.75 mi NNE of Depauw to 1.82 mi NE of Depauw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.352, -86.205

John Smith road was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316660, 316661, 316662, 316664, 316666, 316667, 317045, 317046, 317049, 317058, 317061, 317063, 317066.